Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 11, NWS Topeka, KS

October 25, 201016 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 25, 2010, 3:01 PM CDT for 16 counties in Kansas. It took effect at Oct 25, 2010, 6:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2010, 3:01 PM CDT (20:01 UTC)
In effect from
Oct 25, 2010, 6:00 PM CDT
Expired
Oct 25, 2010, 9:47 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WWUS73 KTOP 252001
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT MON OCT 25 2010

...STRONG WINDS EXPECTED MONDAY NIGHT...

.A STRONG FRONT WILL MOVE THROUGH NORTHEAST KANSAS TONIGHT. AHEAD
OF THIS FRONT...SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS NEAR 30
MPH WILL BE POSSIBLE. STRONGER WINDS WILL OCCUR BEHIND THE FRONT
WITH A WIND SHIFT TO THE NORTHWEST BRINGING WINDS OF 20 TO 30 MPH
WITH GUSTS NEAR 45 MPH POSSIBLE.

KSZ008>010-020>023-034>039-054-055-058-260415-
/O.NEW.KTOP.WI.Y.0011.101025T2300Z-101026T0700Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-LYON-OSAGE-COFFEY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...EMPORIA
301 PM CDT MON OCT 25 2010

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 2 AM CDT
TUESDAY. 

* TIMING...STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP
  BEHIND A FRONT MOVING THROUGH NORTHEAST KANSAS THIS EVENING AND
  OVERNIGHT.

* WINDS...SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS NEAR
  45 MPH WILL BE POSSIBLE.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY IN HIGH
  PROFILE VEHICLES. UNSECURED OBJECTS WILL LIKELY BE BLOWN BY
  THESE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
887 
WWUS73 KTOP 260247
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT MON OCT 25 2010


KSZ008>010-020>023-034>039-054-055-058-260400-
/O.CAN.KTOP.WI.Y.0011.000000T0000Z-101026T0700Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-LYON-OSAGE-COFFEY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...EMPORIA
947 PM CDT MON OCT 25 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE ACROSS
THE AREA MUCH OF THE NIGHT...SUSTAINED SPEEDS OR GUSTS ARE NO
LONGER EXPECTED TO REACH WIND ADVISORY CRITERIA. THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 25, 12:36 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 25, 12:36 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1236 PM CDT MON OCT 25 2010

...UPDATE TO AVIATION...

.DISCUSSION...

SOUTHERLY WINDS AND INCOMING HIGH CLOUDS BRINGING A MILD NIGHT TO
THE CWA WITH TEMPERATURES IN THE 50S MOST AREAS. STRONG JET MOVING
INTO THE INTERMOUNTAIN WEST AND DROPPING PRESSURE OVER THE
NORTHERN ROCKIES.

EXPECT A GOOD WARM UP TODAY AS FRONT NOT PROGGED TO IMPACT THE
CWA UNTIL LATE THIS AFTERNOON INTO THIS EVENING. HIGHS NEAR 80 IN
THE EAST CTRL COUNTIES AND MID TO UPPER 70S NORTH CENTRAL APPEAR
ON TRACK. MIXING ALONG WITH INCREASING PRESSURE GRADIENT WILL
BRING WINDS UP GENERALLY IN THE 15 TO 25 MPH RANGE WITH THE HIGHER
SPEEDS EAST CTRL. GUST MAY REACH 25 TO 35 MPH...ALSO WITH STRONGER
FOCUS EAST CTRL. WILL THEN LIKELY GET A BRIEF LULL JUST AHEAD OF
THE FRONT AS IT MOVES NW TO SE ACROSS THE CWA BETWEEN 0 AND 6Z
THIS EVENING. WINDS EXPECTED TO BECOME STRONG NORTHWESTERLY WITH
SIMILAR SPEEDS TO DAYTIME NUMBERS. MAY SEE A BRIEF WINDOW OF NEAR
ADVISORY CRITERIA JUST ALONG AND BEHIND THE FRONT AS IT
PASSES...BUT PASSAGE WILL BE QUICK SO NO ADVISORY PRODUCTS ISSUED
ATTM. CHANCE FOR PRECIP ALSO FALLS MAINLY WITHIN THE 0-6Z
WINDOW...LEFT SOME CHANCES EAST IN THE EARLY MORNING HOURS BUT
COULD LIKELY END THEM SOONER THAN 12Z. CONCERNS WITH SHOWERS
MIXING DOWN SOME OF THE HIGHER WIND SPEEDS ALOFT. NAM IS GENERALLY
THE OUTLIER WITH THE 50KT BARBS AT 850MB...HOWEVER OTHER GUIDANCE
HOLDING IN THE 35 TO 40KT RANGE AND SHOULD BE KEPT IN MIND FOR
WIND POTENTIAL OVERNIGHT. DESPITE INCOMING CAA...A WELL MIXED
BOUNDARY LAYER SHOULD KEEP LOWS IN THE 40S.

TUES/WED/THURS...DRY AND COOLER CONDITIONS EXPECTED THROUGH THE
MID WEEK AS STRONG CYCLONE REMAINS OVER THE GREAT LAKES WITH OUR
AREA ON THE SOUTHERN END OF THE STRONGER WINDS. DAYTIME HIGHS IN
THE 60S AND BREEZY WITH OVERNIGHT LOWS IN THE UPPER 30S TO 40S. A
WEAK TROF PASSAGE OVERNIGHT WED NIGHT WOULD ALSO HELP KEEP LOW
LEVELS MIXED AND LOWS UP IN THE 40S. BY THURSDAY NIGHT WINDS
BEGIN TO DIMINISH AND OVERNIGHT LOWS MAY DROP A FEW MORE DEGREES
ALTHOUGH CURRENT FORECAST REMAINING ABOVE FREEZING.

FRI/SAT/SUN...WARMING TREND BEGINS FRIDAY THROUGH SUNDAY AS TROF
MOVES EASTWARD AND RIDGE MOVES OVER THE CTRL PLAINS. SHORTWAVE IN
THE GUIDANCE KEEPING TEMPS SLIGHTLY COOLER FOR SUNDAY BUT THIS
FEATURE HAS SHIFTED NORTHWARD SINCE YESTERDAYS RUNS. NO
SIGNIFICANT CHANGES TO ONGOING EXTENDED FORECAST. 67

&&

.AVIATION...

EXPECT CONDITIONS TO REMAIN VFR THROUGH THE PERIOD. SOME CONCERN
AS TO WHETHER LLWS WILL BE A PROBLEM THIS EVENING NEAR 01Z AS SURFACE
WINDS COULD CALM ENOUGH NEAR THE BOUNDARY TO WARRANT MENTION.
OTHERWISE...EXPECT SFC WINDS TO REMAIN HIGH ENOUGH FOR LLWS NOT TO
BE A CONCERN. VCSH TO MOVE IN AFT 05Z...BUT WITH THE FAST MOVEMENT
OF THE PRECIPITATION...DON'T THINK MVFR/IFR CIGS WILL BECOME A
PROBLEM.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 25, 5:22 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT MON OCT 25 2010

KSZ008>012-020-023-024-026-038>040-055-056-261030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-POTTAWATOMIE-
JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-
522 AM CDT MON OCT 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KSZ021-022-034>037-054-058-059-261030-
CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-COFFEY-ANDERSON-
522 AM CDT MON OCT 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH FIRE DANGER CONDITIONS ARE EXPECTED TODAY ACROSS
PORTIONS OF EASTERN KANSAS...MAINLY SOUTH AND WEST OF A MANHATTAN
TO GARNETT LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.